Alert archive / Wyoming / High Wind Watches in 2017
High Wind Watch 22, NWS Riverton, WY
NWS Riverton, WY issued this high wind watch at Nov 15, 2017, 12:57 AM MST for Fremont County, Natrona County, Sweetwater County, Wyoming. It took effect at Nov 16, 2017, 9:00 AM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Nov 15, 2017, 12:57 AM MST (07:57 UTC)
- In effect from
- Nov 16, 2017, 9:00 AM MST
- Expired
- Nov 16, 2017, 1:20 AM MST
- In force
- Issued by
- NWS Riverton, WY
Counties Fremont County, WY, Natrona County, WY, Sweetwater County, WY
The radar
The Riverton/Lander radar (KRIW), 65 km from the middle of the area, began a volume at 08:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 8.0 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2374 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this high wind watch went out at Nov 14, 10:32 PM MST, 2 hours 25 minutes earlier.
Area forecast discussion, Nov 14, 10:32 PM MST, 2 hours 25 minutes before
Area Forecast Discussion National Weather Service Riverton WY 1032 PM MST Tue Nov 14 2017 .SHORT TERM...(This evening through Friday) Issued at 123 PM MST Tue Nov 14 2017 Trough and frontal boundary moving across the area attm with areas of gusty to strong wind and a few areas of light snow/rain or flurries (mainly mtns/foothills and near the nrn piece of this system in the nrn Bighorn Basin). Shortwave ridging then moves in tonight through Wednesday. A clearing sky should result in some chilly overnight lows (nothing unusual) with basin/valley inversions coming into play for highs on Wednesday. The one plus is the valleys/basins have little or no snowcover so mid-November inversions will not be nearly as strong as they could be! After this brief quiet period, we have to deal with a fairly decent, 36 hour or so cold system beginning later Wednesday evening into Friday morning. This system off/along the B.C. coast is quite cold. Ahead of it though, the moist sw flow that develops will be quite mild, especially in swrn Wyoming. Even the Jackson Valley will likely be too warm for any snowfall (for all but maybe the highest spots) until Thursday night. The moist sw flow and potential right entrance region of first jet streak will likely get the pcpn going at some point Wednesday night. NAM and GFS are pretty similar but I still have some concern on pcpn amounts and timing that the models are showing. Hard to ignore the time heights across the Tetons especially though with deeply saturated airmass with 30-40kt mtn top flow and moderate omega through the layer. With time the area looks better and better as the cold front approaches late Thursday afternoon, jet streak forcing starts again combined with increasing H7-H5 lapse rates that increase to over 7C/km Thursday evening and peak over 8C Friday morning when the GFS is showing a slightly negative LI even. The forcing acting on the increasingly steep lapse rates should produce some pretty decent/impressive snowfall rates Thursday night into Friday morning. As the trough swings through the flow turns wnw, the Tetons should keep some impressive snowfall rates going at least into the morning Friday. Winter storm watch will be needed to cover this situation from 07z Thursday to 19z Friday for the Tetons. Other mountain areas will likely need highlights at Thursday into Friday morning. The western valleys will change to snow Thursday night with the favored post trough areas snowing into Friday. Based on potential heavy snow period with and behind fropa, we will likely need some highlights across the far west valleys for Thursday night into Friday. East of the divide, the high wind potential returns to the Cody Foothills later Wednesday night through Thursday morning when the right front quad of same jet streak that is helping the far west with right entrance region support is in the area. Strong mtn top flow could easily mix down to the surface with potential mtn wave coming into play. Will look more at the mesoscale models tomorrow to see how that looks. High wind watch will be issued for this area for this potential. The wind corridor will also become quite windy Thursday with potential watch needed down the road. Many/most areas will mix Thursday leading to the central basins warming considerably over Wednesday's values (50s and possibly a few lower 60s). Cold front than moves through east of the divide Thursday night with a swath of rain showers turning to snow showers by early Friday in the far north and Friday morning elsewhere. A cold west to northwest wind will continue behind the cold front through the day Friday along with sharply colder temps compared to Thursday. .LONG TERM...(Friday night through Tuesday) Issued at 123 PM MST Tue Nov 14 2017 The timing of the troughpa scheduled late Friday appears to be handled better by the current models than the previous run with the GFS pushing the trough through Central Wyoming at 00Z Saturday and the ECMWF through Eastern Idaho at 00Z Saturday and then Central Wyoming by 06Z Saturday with the previous runs having had much more of a discrepancy in the timing than this. The Euro still splits the energy more than the GFS, hence the slightly higher pops in the southeast for Friday evening. The Canadian is actually a compromise of the GFS and the Euro. Overall, expect decreasing snowfall Friday night. Expect dry weather along with seasonal temperatures Saturday and Sunday as high pressure builds in from the west. This ridge is forecast to retrograde a bit farther west early next week. The ECMWF brings the next Pacific trough into the area Tuesday with an upper low centered over Northern Wyoming. The GFS has this trough playing out as a weak shortwave tracking southeast across Wyoming Tuesday. The Canadian appears to be more of an outlier with a clipper type system tracking southeast across Wyoming Monday. The Canadian could be a likely scenario given the retrograding flattening ridge. So for now, have chc pops for Monday for Western WY, a short break Monday evening, and then chc pops in the west again for late Monday night into Tuesday along with seasonal temps. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1014 PM MST Tue Nov 14 2017 East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Routes Conditions will be VFR through the forecast period over the lower elevations except for some MVFR ceilings vicinity KCPR until 10z. Areas of mvfr ceilings and visibility in snow showers will occur until 12z over the Absaroka Mountains with clearing after 12z. Gusty west to southwest wind 15 - 30kts will develop between 18Z - 21Z Wed over and near the east slopes of the mountains and from KRKS to KCPR. Over and near the Continental Divide areas of MVFR to IFR ceilings and visibility reduced in snow and fog will obscure the higher mountains becoming widespread above 9000 feet from 03z - 06z Thu. West of the Divide...KBPI/KJAC/KPNA/KRKS Routes Conditions will be VFR through 00z Thu over the lower elevations. Areas of MVFR to IFR ceilings and visibility in snow showers will occur until 12z over the Mountains with clearing after 12z. MVFR to IFR ceilings and visibility reduced in snow and fog will increase across the west from 00z - 03z Thu with mountains becoming obscured as deep pacific moisture in southwest flow aloft spreads east from Idaho and northern Utah. Gusty west to southwest wind 15 - 30kts will develop between 20Z - 23Z Wed. && .FIRE WEATHER... Issued AT 123 PM MST Tue Nov 14 2017 Many areas will be windy into the evening hours before decreasing as a cold front and upper level disturbance move east across the area. Hyr mtns will remain obscd at times before clouds decrease later this evening or overnight. A brief ridge of high pressure will build in Wednesday before the next storm approaches the west. Snow will develop in the western mountains Wednesday night and continue into Friday. Rain will fall in the western valleys Wednesday night and Thursday before changing to snow Thursday night. Strong west to southwest winds will develop again east of the divide later Wednesday night into Thursday. && .RIW WATCHES/WARNINGS/ADVISORIES... Winter Storm Watch from late Wednesday night through Friday morning for WYZ012. High Wind Watch from late Wednesday night through Thursday morning for WYZ003. && SHORT TERM...Skrbac LONG TERM...Lipson AVIATION...Baker FIRE WEATHER...Skrbac
Hazardous weather outlook, Nov 14, 12:47 PM MST, 12 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 1247 PM MST Tue Nov 14 2017 WYZ001>020-022>030-151200- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 1247 PM MST Tue Nov 14 2017 ...Winter Storm Watch for the Tetons and Gros Ventre Ranges late Wednesday Night through Friday Morning... ...High Wind Watch for the Cody Foothills late Wednesday Night through Thursday Morning... This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Tonight and Tuesday. Mainly light snow in the western mountains. Strong winds along the east slopes of the Divide and from South Pass to Casper. .DAYS TWO THROUGH SEVEN...Wednesday through Sunday. Wednesday night through Friday morning...Strong winds may develop ahead of the next cold front Wednesday night and Thursday along the east slopes of the Continental Divide, from South Pass to Casper and the Cody Foothills. Snow will increase in the western mountains late Wednesday Night, with rain or a rain and snow mix in the western valleys through Thursday. Snow, heavy at times, will continue in the western mountains Thursday through at least Friday morning before decreasing. Light to moderate snow is possible in the west Thursday night into Friday morning, with snow levels lowering to valley floors. Some light snow accumulations are possible east of the Divide and along the Interstate 80 corridor Friday morning. .SPOTTER INFORMATION STATEMENT... Spotters are urged to report snowfall amounts and wind gusts above 45 mph. Team Riverton
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 15, 12:57 AM MST | High Wind Warning | RIW | Fremont, Johnson, Natrona, Park, Sweetwater | 46 hr |
| Nov 15, 1:13 PM MST | Winter Storm Watch | RIW | Fremont, Lincoln, Sublette | 24 hr |
| Nov 15, 1:13 PM MST | Winter Storm Warning | RIW | Fremont, Lincoln, Sublette, Teton | 52 hr |
| Nov 15, 1:13 PM MST | Winter Weather Advisory | RIW | Fremont, Hot Springs, Lincoln, Park, Sublette, Teton | 52 hr |
| Nov 15, 1:26 PM MST | High Wind Watch | RIW | Fremont | 9 hr |
Nearby
High Wind Watches in Wyoming, 2017Every high wind watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.